Florida, 2012

Hail and Damaging Wind in Florida, June 10, 2012

June 10, 2012 · NWS TBW · 2 events in 2 counties and zones

Southeasterly flow setup a deep layer of moisture over the Florida peninsula that led to thunderstorms developing on seabreeze boundaries in the afternoon producing gusty winds and hail. One of these storms developed microburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Southeasterly flow setup a deep layer of moisture over the Florida peninsula that led to thunderstorms developing on seabreeze boundaries in the afternoon producing gusty winds and hail. One of these storms developed microburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 10, 12:40 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 10, 12:40 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
140 PM EDT SUN JUN 10 2012

.SYNOPSIS...
ACROSS THE REGION EARLY THIS AFTERNOON - ALOFT THERE WAS A TROUGH
OVER THE CENTRAL GULF COAST...WITH AN EMBEDDED SHORT WAVE TROUGH
REACHING TO THE FL PANHANDLE...AND RIDGING FROM CUBA TO THE VA/NC
COAST. AT THE SURFACE -  AN OLD FRONTAL BOUNDARY EXTENDED ACROSS
MS/AL/GA AND NE FL COASTAL WATERS WHILE HIGH PRESSURE IN THE
ATLANTIC NEAR 35 NORTH LATITUDE RIDGED SOUTHWEST TO THE GULF.

&&

.SHORT TERM (TONIGHT - TUESDAY)...
THE GULF COAST UPPER TROUGH LIFTS UP NORTHEASTWARD TO THE SE U.S.
AND THE INTERIOR OF THE MID-ATLANTIC STATES BY LATE MON AND THEN
BEGINS TO SLIDE TOWARD THE EASTERN SEABOARD AND SAG SOUTH TUE...
ALLOWING THE UPPER RIDGE IN REMAIN IN PLACE THROUGH LATE MON AND
THEN START TO FLATTEN TUE. THE DOMINATE SURFACE FEATURE FOR THE
REGION WILL BE THE ATLANTIC HIGH PRESSURE WHICH DROP DOWN TO AROUND
30 NORTH LATITUDE FOR MON AND TUE AS IT RIDGES WESTWARD INTO THE
GULF.

THE ATMOSPHERE CONTINUES MOIST...WITH PWAT VALUES IN 1.5-1.9 INCH
RANGE...AND WARM...WITH THE HIGHS RUNNING ABOVE NORMAL BY A COUPLE
OF DEGREES. THE LOWS WILL BE AT OR JUST ABOVE NORMAL. A PREVAILING
EAST AND SE LOW LEVEL FLOW WILL BE LIGHT ENOUGH FOR AFTERNOON SEA
BREEZES. THESE PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS...
MAINLY AFTERNOON AND LINGERING INTO THE EARLY EVENING WITH THE MOST
COVERAGE INLAND AND ALSO IN THE NORTH WHICH CAN EXPECT DEEPER
MOISTURE.

.LONG TERM (TUESDAY NIGHT - )...
LONG TERM WILL BE MAINLY DOMINATED BY A MORE SUMMER-LIKE PATTERN
WITH AFTERNOON SEA BREEZES DEVELOPING ALONG THE COAST AND
PENETRATING INLAND...DRIVING SHOWER AND THUNDERSTORM ACTIVITY EACH
DAY. OVERALL UPPER LVL PATTERN OVER THE REGION SEEMS TO BECOME
MORE ZONAL...ALONG WITH A WEAK SFC RIDGE EXTENDING INTO CENTRAL FL
FROM THE ATL THROUGH MUCH OF THE PERIOD. WITH THIS SYNOPTIC
SCENARIO IN PLACE...POPS IN GENERAL REMAIN IN THE 30-40 PERCENT
RANGE/SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON WITH
SLIGHTLY BETTER CHANCES OVER THE NORTHERN HALF OF THE CWA AS WEAK
TROUGHINESS SEEMS TO LINGER OVER THE EASTERN SEA BOARD THROUGH
THE END OF THE WORK WEEK...HELPING TO KEEP SLIGHTLY BETTER
MOISTURE CONTENT OVER NORTHERN FL.

TEMPERATURES WILL CONTINUE TO REMAIN WARM AND CLOSE TO NORMALS WITH
AFTERNOON HIGHS IN THE MID TO UPPER 80S NEAR THE COAST...AND LOWER
TO MID 90S INLAND.

&&

.AVIATION...
GENERAL VFR CONDITIONS CONTINUE AT ALL SITES. WIDESPREAD CLOUDINESS
HAS DEVELOPED AT 3-5KFT THIS AFTERNOON. SEA BREEZE WILL PUSH THROUGH
TERMINALS IN THE FIRST 3 HOURS OF THE TAF AND SHIFT WINDS TO SW.
WITH SEA BREEZE ALREADY THROUGH OR NEARLY THROUGH SRQ-PIE...WILL NOT
MENTION VCTS THERE. WILL CONTINUE MENTION AT OTHER SITES WITH
FARTHER INTERIOR LOCATIONS HAVING MOST COVERAGE OF TSRA. AFTER 02Z
MON WILL SEE RETURN TO VFR AND LIGHT EAST WIND LESS THAN 10 KTS.

&&

.MARINE...
HIGH PRESSURE BUILDS IN ACROSS THE WATERS TONIGHT AND RESIDES IN
PLACE THROUGH MID-WEEK...WITH PREVAILING EAST AND SE WINDS THAT
SHIFT TO ONSHORE IN AFTERNOON SEA BREEZES. THIS HIGH WILL SLIDE TO
THE EAST OF SOUTH TOWARD THE END OF THE WEEK WITH SW OR WEST
WINDS. SPEEDS THROUGH THE PERIOD WILL BE 10 KTS OR LESS WITH THE
MAIN CONCERN THUNDERSTORMS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITY WILL STAY ABOVE CRITICAL THRESHOLDS FOR THE
NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  75  91 /  20  30  20  20
FMY  76  92  73  92 /  20  20  10  20
GIF  75  93  72  92 /  30  30  10  20
SRQ  75  91  73  89 /  20  20  10  20
BKV  72  94  70  91 /  20  30  20  30
SPG  79  92  77  90 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...22/REYNES
AVIATION...35/JOHNSON
Hazardous weather outlook, Jun 10, 3:52 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
452 AM EDT SUN JUN 10 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-111000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
452 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...MAINLY EAST OF INTERSTATE 75. SOME OF THE STORMS MAY
BECOME STRONG OR SEVERE...WITH THE PRIMARY HAZARDS EXPECTED TO BE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. THE MAIN HAZARDS FROM THE STRONGEST
STORMS THAT DEVELOP WILL BE GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Special weather statement, Jun 10, 3:19 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
419 PM EDT SUN JUN 10 2012

FLZ065-102100-
LEE-
419 PM EDT SUN JUN 10 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LEHIGH ACRES...MOVING NORTH AT 15 MPH. THIS
THUNDERSTORMS WILL AFFECT GATEWAY...SOUTHWEST FLORIDA
AIRPORT...LEHIGH ACRES AND FORT MYERS SHORES...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.

GUSTY WINDS UP TO 45 MPH ARE EXPECTED ALONG WITH FREQUENT
LIGHTNING...AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2645 8176 2676 8187 2677 8156 2645 8156
TIME...MOT...LOC 2018Z 178DEG 12KT 2660 8165

14-MROCZKA
Special weather statement, Jun 10, 3:51 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
451 PM EDT SUN JUN 10 2012

FLZ062-102130-
CHARLOTTE-
451 PM EDT SUN JUN 10 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF BABCOCK
RANCH TO BABCOCK WEBB WMA...OR ALONG A LINE EXTENDING FROM 16 MILES
WEST OF LA BELLE TO 13 MILES EAST OF PUNTA GORDA...MOVING NORTHEAST
AT 10 MPH...WILL AFFECT BABCOCK WEBB WMA AND BABCOCK RANCH...UNTIL
530 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL.

&&

LAT...LON 2678 8164 2694 8198 2703 8184 2693 8156
TIME...MOT...LOC 2051Z 215DEG 9KT 2684 8169 2694 8184

The radar

The Tampa radar (KTBW), 106 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
June 10, 4:18 PM EST
Where
Charlotte County, 1.41 mi WSW of Bermont
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
26.940, -81.770

A county emergency management damage survey found a 0.2 mile wide damage path that extended for 4 miles, with all the damage blown down in the same direction, to the north northwest. Several trees were uprooted and power poles knocked down. A mobile home sustained minor roof damage, and the roof of a shed was blown 150 feet away. A central pivot irrigation rig was also twisted and damaged by the wind.

Hail, Hillsborough

When
June 10, 6:16 PM EST to 6:18 PM EST
Where
Hillsborough County, 1.38 mi S of Coronet
Measured
1 in hail
Reported by
Public
Coordinates
27.960, -82.080

General public reported one inch hail near Plant City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390079, 390082.